Morphine question.

  1. Anyone every heard of IV morphine causing pain to worsen?

    The reason I ask is I had a Lap choli a few weeks ago and stayed overnight. (I work on the same floor I stayed the night)
    They gave me morphine 2mg as my first dose after surgery. I felt pain but figured it was just because I moved or something. Well when I said the pain did not change they upped it to 4mg. I thought I was going to go through the roof. I went from a 5-6 pain to a 9-10. I had a sore throat and that worsened also. All I could do for the next 45 min is breathe like I was in labor and rock back and forth.
    None of the nurses really heard of it but my sister said she had the same thing happen to her with a previous surgery when given morphine.
    Just curious if anyone has heard of this or experienced it.
    •  
  2. 13 Comments

  3. by   TheCommuter
    Although morphine alleviates my pain, I tend to feel worse when it is in my system. I experience all sorts of horrible GI symptoms (painful 'churning' in my stomach, cramps, bouts of hurtful constipation).
  4. by   joprasklpn
    recently had a pediatric CF patient who had a bowel resection and was given morphine to the highest possible amount that got zero pain relief from it. Mom reported that he just kept getting worse and the drs thought he should have been knocked out from all the morphine, so I quess it is not effective for some people.
  5. by   LiverpoolJane
    I have not seen the response you describe but an anaesthetist I worked with suggested that certain nationalities were more difficult to anesthetise and would need higher doses of opiates to gain any pain relief. I found it curious that both you and your sister react to morphine in a similar way and I think that could suggest some kind of genetic reason?
  6. by   Drysolong
    I had a patient two weeks ago who said basically the same thing. The morphine seem to worsen the pain.
  7. by   CoolhandHutch
    Morphine can cause spasms of the sphincter of Odi, causing pain. There is a morphine-tolerance test to check for gall stones..I think it's been pretty much replaced by HIDA scans. But yeah, morphine most certainly can increase pain in some instances. Second favorite drug for pain control (right behind Dilaudid).
  8. by   leslie :-D
    morphine is clearly not the first agent of choice for many.

    there is a sm segment that morphine doesn't touch, except for experiencing its adverse effects, only adding insult to the injury.

    dilaudid, methadone, are typically more effective analgesics.

    leslie
  9. by   MichaelFloridaRN
    I had surgery about one year ago. Gastric Bypass including having my gallbladder taken out. My pain level was around 8 most of the time(I have never rated my own pain a 10, a kidney stone came close with a 9, just seems there are things much more horrible that could happen).Morphine did not make my pain worse, but it also did not make it any better at all. After 3 doses with no response, I was switched to Dilaudid. The Dilaudid PCA with 0.2 mg dose Q 6min and no lockout max, took some, but not all of the pain. However, I was so "high" I did not really care, and according to my wife was talking to our cat, who needless to say was not in the hospital room.
    The last of my 3 days in the hospital I was switched to PO Oxycodone, which seemed to control the pain much better then the IV meds. Not sure if that was the case, or if the pain just coincidently got less as the meds were switched. All this stuff together gave me urinary retention and constipation, and made me nauseous. It is beyond me why anyone would want to take this stuff any longer then needed.

    The response people have seems to be very much different from case to case. So far in patients, I have seen that fentanyl works best as far as pain control goes, with the fewest side effects. Demerol seems to work well also, but makes most patient vomit even if given with Phenergan. Dilaudid does much better then Morphine. Many patients report best pain relief if they are on either acetaminophen or motrin along with the narcotic. It seems that they require much less narcs, with greater overall pain relief.

    PO wise it seems patients do best with Oxycodone for pain relief, while Hydrocodone leaves them being less drowsy, but more loopy. Methadone works well with long term pain issues. Again these are just observations I have made over a few years. Plain old Motrin is still one of the meds that all patients give the best feedback on, but causes the most gastrointestinal side effects and should not be taken without the docs closely monitoring for bleeds.

    just my 0.02$
  10. by   labrn
    I am a Sr. research asst. in a research facility and also an rn. I worked with investigators and they have found that morphine injected in normal mice can show inflammation in the spinal cord histologically. So it is believed that even though morhpine alleviates pain it also may cause pain due to its inflammatory nature. I'm not saying that this is the reason, it may just be a sensitivity issue and you can no longer tolerate the drug, but there are studies out there showing the effects of this drug that is meant to alleviate pain.
  11. by   NurseCherlove
    I have definitely seen my share of patients who say morphine gave them no relief, but have never heard of it worsening pain.

    However, I was also thinking that the OP's response may be due to the spasms morphine causes at the sphincter of Oddi as another poster also said.
  12. by   CaLLaCoDe
    I take note on assessment with my patient. If they have nausea with morphine, I will take measures to mix Phenergen with the mophine; dilute this to avoid stinging veins, especially when giving IVP peripherally. Sometimes when a patient is complaining of abdominal pain I will give Phenergen alone as an analgesic. And it works! Without the unfavorable constipation factor which accompanies MS.

    I have had no patients that report to me that the morphine has increased their level of pain; this is news to me.

    PS. Often times pain med seekers will ask me to mix the Phenergen with the Dilauded, MS etc to increase the potency of the analgesic. LOL Now this usually has nothing to do with nausea.
    Last edit by CaLLaCoDe on Dec 20, '07
  13. by   StrwbryblndRN
    Just a little side note.
    I know that the pain I was experiencing was not anything to do with iv site or skin. It specifically enhanced any pain I was already experiencing. (abd pain and sore throat)
    Being that a previous post did say they had a pt say the same thing made me feel better. (Unless of course that pt was me) I did not want to think I was going crazy. I do believe that their are many things that are unexplainable and some people have experiences that are opposite of the norm.
  14. by   TXstudentRN
    Quote from CoolhandHutch
    Morphine can cause spasms of the sphincter of Odi, causing pain. There is a morphine-tolerance test to check for gall stones..I think it's been pretty much replaced by HIDA scans. But yeah, morphine most certainly can increase pain in some instances. Second favorite drug for pain control (right behind Dilaudid).
    Glad people mentioned the Sphincter of Oddi - it was actually because of the increased pain to morphine and fentanyl (they both cause it to spasm) that we figured out I had SOD dysfunction/pancreatitis... who who have ever known! Actually a GI I had used to work in the Navy and said they would have sailors come back with pancreatitis that would be literally crying in pain after being given morphine because of this weird connection! I just think it's interesting how they find out these strange relationships!

close